Texas, 2005

Hail and Damaging Winds in Texas, May 25, 2005

May 25, 2005 · NWS FWD · 18 events in 10 counties and zones

9 thunderstorm wind, 8 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 25, 10:35 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 25, 10:35 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT WED MAY 25 2005

.AVIATION...
EXPECT DEVELOPING MCS IN SOUTHERN OK AND NORTHWEST TEXAS TO BEGIN
AFFECTING METRO TAF SITES BY 19Z...WITH OUTFLOW AFFECTING KFTW AS
EARLY AS 1830Z. MAIN TIME FRAME FOR CONVECTION APPEARS TO BE 19Z-21Z
AND WILL PUT CATEGORICAL OR TEMPO GROUP IN TAFS TO REFLECT THAT
TIMING. AFTER ACTIVITY MOVES THROUGH THE METROPLEX...MAY GET A BREAK
FROM CONVECTION LATER THIS AFTERNOON AND THIS EVENING.

PROBABILITIES FOR THUNDERSTORMS AROUND KACT ARE LOWER...BUT BEST
CHANCES APPEAR TO BE AFTER 21Z.    09

&&

.UPDATE...
MCS CONTINUES TO DEVELOP ACROSS SE OK THIS MORNING...WITH N TEXAS
SQUARE IN ITS TARGET PATH ACCORDING TO CORFIDI VECTORS AND LATEST
88D TRENDS. ETA FORECAST CAPE IS PRETTY IMPRESSIVE WITH OVER 4000
J/KG BY AFTERNOON ACROSS THE METROPLEX. CIN VERY BREAKABLE WITH LESS
THAN 20 J/KG. ONLY QUESTION WILL BE IF CONVECTION...MORE LIKELY WHEN
CONVECTION...WILL BECOME ROUTED IN THE BOUNDARY LAYER. STORMS THAT
MAKE IT TO THE BOUNDARY LAYER WILL QUICKLY BECOME SEVERE...WITH HIGH
WINDS AND LARGE HAIL THE PRIMARY THREATS. LATEST TRENDS FROM 88D
NETWORK WOULD BRING THE CURRENT CONVECTION TO THE METROPLEX AROUND
NOON. HAVE ADJUSTED FORECAST TO ADD SOME SEVERE STORMS AND TO
INCREASE POPS. HAVE ALSO LOWERED MAX TEMPS IN MOST
LOCATIONS...ESPECIALLY THE NE WHERE BETTER CHANCES FOR STORMS EXITS.
80

&&

.DISCUSSION...
345 AM...
A PERIOD OF UNSETTLED WEATHER IS IN STORE FOR NORTH TEXAS TODAY
THROUGH THE FIRST OF NEXT WEEK.

LARGE MCS MOVING SOUTHEAST THROUGH WESTERN OKLA IS EXPECTED TO HOLD
TOGETHER THROUGH DAYBREAK AND MOVE ACROSS PARTS OF THE CWA DURING
THE MORNING HOURS BEFORE WEAKENING.  A SECOND ROUND OF STORMS SHOULD
RE-FIRE THIS AFTERNOON OFF OF LINGERING MESOSCALE BOUNDARIES AND
AHEAD OF A WEAK FRONT THAT SHOULD DRIFT SOUTH OF THE RED LATER
TODAY.  OUR ATMOSPHERE IS VERY UNSTABLE WITH CAPES NAM CAPES OF
1000 TO 3000+ J/KG AND FAVORABLE SHEAR... THUS SEVERE HAIL AND WIND
IS POSSIBLE.

NORTH TEXAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW PATTERN FOR
DAILY CONVECTION THROUGH THE HOLIDAY WEEKEND AND THE FIRST OF NEXT
WEEK AS WEAK DISTURBANCES MOVE THROUGH. FORECAST RAINFALL AMOUNTS
ARE IN THE 1-3 INCH RANGE OVER THE NEXT FIVE DAYS.  LOCALIZED
HEAVIER AMOUNTS MAY OCCUR.

A SECOND COOL FRONT WILL ENTER THE PICTURE THURSDAY.  WITH AN
INCREASE IN CLOUD COVER... CONSIDERABLE PRECIPITATION AND COLUMN
COOLING ASSOCIATED WITH THE FRONT... BELOW NORMAL TEMPERATURES
THURSDAY THROUGH MONDAY WILL BE A WELCOME RELIEF FROM THOSE OF THE
PAST SEVERAL DAYS.

THE CONVECTION WILL TAPER OFF OR END AFTER TUESDAY WITH TEMPERATURES
MOVING BACK TO NORMAL OR ABOVE BY MID NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  67  80  63 /  40  30  50  40
WACO, TX              94  70  84  65 /  20  20  50  40
PARIS, TX             88  64  77  60 /  30  30  30  40
DENTON, TX            91  66  78  62 /  50  30  50  40
MCKINNEY, TX          91  67  79  62 /  50  30  50  40
DALLAS, TX            92  68  80  64 /  40  30  50  40
TERRELL, TX           92  67  80  63 /  40  30  30  40
CORSICANA, TX         93  68  83  64 /  40  30  50  40
TEMPLE, TX            95  72  85  67 /  10  20  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/75

In the hours before

Special weather statement, May 25, 10:01 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1101 AM CDT WED MAY 25 2005

TXZ091-092-101-251630-

COOKE-JACK-MONTAGUE-
1101 AM CDT WED MAY 25 2005

...SIGNIFICANT WEATHER UPDATE...
A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM RINGLING OKLAHOMA TO
JUST NORTH OF WICHITA FALLS TO HOLIDAY IS MOVING SOUTHEAST AT 35
MILES AN HOUR.  THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO
GOLFBALL SIZE.  AT THE PRESENT RATE OF MOVEMENT...THESE STORMS WILL
MOVE INTO NORTHWEST MONTAGUE COUNTY AROUND NOON...NORTHERN JACK
COUNTY AROUND 1230 PM...AND NORTHWEST COOKE COUNTY AROUND 100 PM.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...MARYSVILLE...
MONTAGUE...NOCONA...RINGGOLD...ST. JO AND STONEBURG.
Special weather statement, May 25, 11:07 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 PM CDT WED MAY 25 2005

TXZ093-102-103-251800-
DENTON-GRAYSON-WISE-
1207 PM CDT WED MAY 25 2005

...SIGNIFICANT WEATHER UPDATE...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF GAINESVILLE TO 13 MILES EAST OF BOWIE TO 14 MILES
NORTHEAST OF JACKSBORO...MOVING SOUTHEAST AT 40 MPH.

AS THESE STORMS CONTINUE TO MOVE SOUTHEAST...SEVERE THUNDERSTORM
WARNINGS MAY EVENTUALLY BE NEEDED FOR DENTON...GRAYSON...AND WISE
COUNTIES. HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING THUNDERSTORM
WINDS OVER 60 MPH WILL BE POSSIBLE IN THESE AREAS AFTER 115 PM.

The radar

The Dallas/Ft Worth radar (KFWS), 74 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.

Hail, Collin

When
May 25, 12:30 PM CST
Where
Collin County, Plano
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.017, -96.717

Thunderstorm Wind, Collin

When
May 25, 12:38 PM CST
Where
Collin County, Allen
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.100, -96.683

Large trees, metal signs, and fences knocked down.

Thunderstorm Wind, Hunt

When
May 25, 1:40 PM CST
Where
Hunt County, Caddo Mills
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.067, -96.217

Thunderstorm Wind, Rains

When
May 25, 1:45 PM CST
Where
Rains County, Emory
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.867, -95.750

Power lines snapped in half.

Thunderstorm Wind, Rains

When
May 25, 1:45 PM CST
Where
Rains County, 20 mi SW of Emory
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.667, -96.000

Large tree blown down across CR 1490.

Thunderstorm Wind, Van Zandt

When
May 25, 1:55 PM CST
Where
Van Zandt County, Wills Pt
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -96.000

Power lines blown down and signs blown off buildings.

Thunderstorm Wind, Navarro

When
May 25, 2:30 PM CST
Where
Navarro County, 3 mi NW of Eureka
Measured
61 kt (70 mph) estimated sustained
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.050, -96.333

A trailer home was completely destroyed and concrete-rooted support posts were pulled out of the ground and tossed by high winds. Numerous other trailer homes, sheds, awnings, chimneys, as well as a boat and a trampoline were damaged or destroyed by high wind. Most of the damage occurred near the intersection of FM 637 and FM 2859 between Mildred and Eureka.

Hail, Henderson

When
May 25, 2:37 PM CST
Where
Henderson County, Athens
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.200, -95.850

Hail, Navarro

When
May 25, 2:45 PM CST
Where
Navarro County, Eureka
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -96.300

Thunderstorm Wind, Navarro

When
May 25, 2:45 PM CST
Where
Navarro County, Eureka
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -96.300

Several trees blown down.

Lightning, Anderson

When
May 25, 3:00 PM CST
Where
Anderson County, Palestine
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

A transformer was struck by lightning and caught on fire, causing power outages.

Thunderstorm Wind, Anderson

When
May 25, 3:00 PM CST
Where
Anderson County, Frankston
Measured
50 kt (58 mph) estimated sustained
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.050, -95.500

A large tree fell on a carport and damaged a car. Also, at least 5 power lines were knocked down.

Hail, Anderson

When
May 25, 3:11 PM CST
Where
Anderson County, Montalba
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.883, -95.700

Thunderstorm Wind, Anderson

When
May 25, 3:15 PM CST
Where
Anderson County, Montalba
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
31.883, -95.700

Several trees blown down.

Hail, Parker

When
May 25, 5:58 PM CST
Where
Parker County, 5 mi N of Cool
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.883, -98.000

Hail, Parker

When
May 25, 6:12 PM CST
Where
Parker County, 15 mi NW of Weatherford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -97.983

Nickel size hail reported in Poolville.

Hail, Palo Pinto

When
May 25, 6:38 PM CST
Where
Palo Pinto County, Salesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -98.083

Hail, Stephens

When
May 25, 8:25 PM CST
Where
Stephens County, 4 mi W of Wayland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -98.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453721, 5453722, 5453723, 5453724, 5453725, 5453726, 5453814, 5453727, 5453812, 5453813, 5453815, 5453816, 5453728, 5453729, 5453730, 5453731, 5453810, 5453811.